MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD BLUE

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD BLUE
Model Number 48645B-04
Medical Device Problem Codes Misfire (2532); Failure to Form Staple (2579)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 04/13/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the current information provided, the root cause of the customer reported failure mode cannot be determined as the blue reload was discarded by the site and is not available for evaluation.The stapler 45 instrument that was used with the reload has been returned and evaluated by the failure analysis team.Failure analysis investigations confirmed but could not replicate the customer reported complaint of ¿misfired.¿ the instrument was found to have a firing failure based on a log review.The instrument was placed and driven on an in-house system.The instrument passed the recognition, engagement, and initialization tests.The staples fired properly and were all uniform.The reported complaint could not be replicated.The root cause is not determinable/applicable.The instrument was found to have 1 partial fire with a blue reload based on a log review.The instrument had 2 incomplete clamps with 3 attempts.The root cause is not determinable/applicable.Additional observation(s) not reported by site: the instrument was found to have repeated clamping failures based on a log review.The clamp test was performed, and the instrument passed for all three orientations (pitch, grip, and yaw).The logged failure could not be reproduced.The root cause is not determinable/applicable.The instrument passed the in-house shim test.A review of the site's complaint history does not show any additional complaints related to this product and/or this event.A review of the logs showed the stapler 45 instrument (part #470298-14 / lot #t10200310-0090) was last used on (b)(6) 2021 during a procedure with system (b)(4).The stapler 45 instrument has 50 allotted uses and had 37 uses remaining.The system logs were reviewed by an isi advanced failure analysis (afa) engineer and the following information was obtained: logs show that stapler with pn (b)(4), lot t10200310-0090 fired qty 2 reloads (both blue).First firing was completed per the logs.Second firing resulted in a partial fire at 23% completion.The install with the partial fire had 2 incomplete clamps in 3 clamp attempts prior to firing.Msc logs confirmed error 22030, with p values for the error indicating a firing failure on the stapler 45 instrument.No image or video clip for the reported event was submitted for review.Based on the current information provided, this complaint is reportable due to the following: during a da vinci-assisted pulmonary lobectomy surgical procedure, the stapler 45 instrument, which was installed with a blue reload, misfired as the surgeon was trying to divide the bronchus.The site received a ¿blade exposed¿ error and logs showed error 22030- firing failure.The staples were deposited on the bronchus malformed and were removed by the surgeon.There was no hole or missing staples from the staple line.A backup stapler 45 was used at the same level of the bronchus to complete transection of the bronchus.There was no bleeding or injury to the patient but there may have been a prolonged air leak due to the removal of the staples and reapplication of the backup stapler.The patient`s hospital stay was prolonged, and the chest tube was inserted longer than anticipated due to the incident.The surgeon claimed that the bronchial rings may have been calcified but he is unsure if the stapler was used on the calcified area.Clamping ensures the tissue within the stapler is not too thick to be adequately stapled.However, achieving a complete clamp does not indicate the fire sequence will always successfully complete, especially if there is something hard within the clamped stapler jaws.Endowrist staplers will not continue firing if it encounters undue force during the firing sequence.Many factors can contribute to stapler firing forces exceeding the prescribed limit.Instrument damage, particularly in the wrist area, is a common cause.Tissue condition (for example, disease state, density), and foreign objects (for example, metal clips) can also contribute towards exceeding the prescribed limit, which may have occurred here as the surgeon claimed that the bronchial rings may have been calcified.In some cases, a combination of these factors can affect the firing forces at the same time.Therefore, the allegation of a partial fire alone is not considered a product malfunction.The endowrist stapler manual provides instructions for the user to follow the on-screen prompts if the error ¿unable to complete fire¿ is present.In the event that a partial fire occurs when stapling anatomy other than a blood vessel, the patient impact is only limited to the time required to assess the tissue and fire another staple line as appropriate.Firing multiple staple lines across tissue is standard clinical practice and is part of typical workflow for many procedures.Malformed staples in a segment of tissue that is being removed from the patient have no potential clinical impact.A small number of malformed staples, depending on the location of the staples relative to critical structures, may have no impact on adequate tissue approximation.An excessive number of malformed staples may lead to inadequate tissue approximation at the staple line; however, tissue approximation is not critical for structures being removed from the body and would not have any patient impact.The system is programmed to display a warning message stating, ¿blade may be exposed¿ and a warning tone.The impact to patient presented by this event is low, as the surgeon is able to quickly detect the failure.The surgeon has visibility of this failure in multiple ways: if a dislodged blade occurs, an error message is shown on the surgeon console and the patient side cart monitors, indicating an exposed blade.If the blade has dislodged and is unable to retract back into the instrument grips, the system will no longer allow the user to attempt to extend the blade (if applicable).The instrument & accessory user manual states: warning: after firing, always inspect the staple line for hemostasis.|| ¿always have a backup instrument available to complete the surgical procedure in case of instrument failure.¿ this event is considered a reportable adverse event as the firing failure led to a prolonged air leak resulting in prolonged hospitalization and chest tube staying in longer than anticipated.
 
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy surgical procedure, the stapler 45 instrument misfired and "fired staples all over." the customer noted the staples were not in a line, and the surgeon had to remove the staples individually.The customer also reported there was no additional bleeding experienced by the patient.The site replaced the stapler 45 instrument with a back-up instrument of the same kind and completed the procedure with no reported injury.On (b)(6) 2021, intuitive surgical, inc.(isi) obtained the following additional information regarding the reported event: the surgeon was working on a bronchial division at the time of the event.The surgeon chose the stapler 45 blue reload for thicker bronchial tissue.The customer reported that the stapler 45 instrument was able to clamp down with appropriate pressure after the unclamping/clamping maneuver.The customer noted an error occurred when the surgeon initiated the firing.The knife stopped, and a warning signal was given to release the stapler 45 instrument.The system generated a ¿blade may be exposed¿ error message at the time of the reported issue.The customer noted that they did not see any obstructions between the jaws of the stapler 45 instrument since the bronchus was skeletonized prior.The customer reported that appropriate pressure was detected prior to firing the stapler 45 instrument.The customer noted the target tissue (bronchial ring) might possibly be calcified.The tissue was not exposed to radiation or chemotherapy.The customer reported there was no tissue tension but noted there was bronchial tissue bunching.The customer also reported there was a prolonged air leak which may be contributed from removal of staples and reapplication of the stapler 45 instrument.The stapler 45 blue reload is not available for return to isi for evaluation.There were no photographic images of the device(s) or a video recording of the procedure.On (b)(6) 2021, isi the surgeon provided the following additional information: it is unclear if the area stapled was calcified as the lumen collapsed well after removal of the stapler.Appropriate pressure was achieved before firing, the bronchus collapsed well with stapling and the diameter of the bronchus was within the limit of the stapler length.There was no tissue pushout seen.Staples were seen deposited across the bronchus but there was no bending of the staples.The staple line was not formed and there was no cutting of the bronchus tissue seen.The stapler stopped about 25% into firing.The surgeon was unsure if there were staples left in the cartridge.The reload did not get stuck onto the bronchus tissue and disengaged easily.A backup stapler 45 was installed, and the stapler was fired at approximately the same level of the initial misfire.There was no additional tissue removal.The patient was never medically unstable, there was no desaturation seen in the patient, but the patient required a chest tube and stayed longer in hospital than anticipated due to the air leak.The patient did not require stay in a higher level of care and recovered well.The surgeon thinks the issue was due to possible instrument error or possible unseen catching of loose staple from earlier firing of the stapler.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD BLUE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
MDR Report Key12046948
Report Number2955842-2021-10694
Device Sequence Number4359806
Product Code NAY
UDI-Device Identifier10886874112875
UDI-Public(01)10886874112875(10)L91191007
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial
Report Date (Section B) 05/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48645B-04
Device Catalogue Number48645B
Device Lot NumberL91191007 0257
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/25/2021
Initial Report FDA Received Date06/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Patient Age74 YR
Patient Weight67